Tornadoes · United States · Tennessee · 2014
EF1 tornado, Betsy Willis, Tennessee, February 20, 2014
This EF1 tornado ran 1.2 miles across Coffee County on February 20, 2014, touching down at 10:29 PM CST and reaching 250 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 20, 2014
- Touchdown
- 10:29 PM CST (04:29 UTC)
- Lifted
- 10:31 PM CST (04:31 UTC)
- On the ground
- 2 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Coffee County
- Touchdown point
- 35.330, -85.932
- Lift-off point
- 35.339, -85.913
- Record number
- 1402202229-01
The damage survey
25 damage points were recorded along this path by NWS HUN and NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Parts of the sheet metal roofing on a barn on the east side of Highway 41 were blown off
- An old poorly constructed farm outbuilding was destroyed
- Sheet metal back porch patio cover of home at 2135 Rutledge Hill Road was blown northward across the road into trees
- Three grain silos were blown southeastward and destroyed along Highway 41
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong storm system moving through the eastern United States spawned a QLCS that moved across Middle Tennessee during the evening hours on February 20. Widespread damaging winds and one tornado were reported with the QLCS, along with a few reports of large hail.
An NWS storm survey confirmed an EF1 tornado touched down along Interstate 24 northwest of Pelham where a tree was snapped and two billboards damaged. Several more trees were uprooted along Betsy Willis Road. A farm suffered significant damage just north of Betsy Willis Road on the west side of Highway 41, with 3 grain silos blown off their base and destroyed and a barn losing part of its roof. An outbuilding at the farm was also destroyed with debris blown southeast across Highway 41. Another barn on the east side of Highway 41 suffered minor roof damage. More trees were blown down east of Highway 41 with another outbuilding destroyed and debris blown across adjacent fields. The tornado then moved into inaccessible forests before lifting. Max winds were estimated up to 90 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
26 minutes of warning. NWS OHX issued a tornado warning for this county at 04:03 UTC, 26 minutes before the tornado touched down, in force until 04:30 UTC.
The county was under a tornado watch, issued at 00:49 UTC and running to 05:09 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 06:00 UTC | Wind Advisory | OHX |
| 00:49 UTC | 05:09 UTC | Tornado Watch | OHX |
| 03:40 UTC | 04:15 UTC | Severe Thunderstorm Warning | OHX |
| 04:03 UTC | 04:30 UTC | Tornado Warning | OHX |
| 04:14 UTC | 04:55 UTC | Severe Thunderstorm Warning | OHX |
| 04:29 UTC | 04:41 UTC | Tornado Warning | OHX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 20, 9:09 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 20, 9:09 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 909 PM CST THU FEB 20 2014 .UPDATE... HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REMOVE WIND ADVISORY FOR LOCATIONS ALONG AND WEST OF THE I-65 CORRIDOR AND TO REMOVE COUNTIES FROM TORNADO WATCH 11 THAT WAS ALLOWED TO EXPIRE. && .PREV DISCUSSION.../ISSUED 714 PM CST THU FEB 20 2014/ UPDATE... UPDATED THE SUITE OF FORECAST PRODUCTS TO MENTION IMPACTS OF TORNADO WATCH NUMBER 16 UNTIL 3 AM. PREV DISCUSSION... /ISSUED 604 PM CST THU FEB 20 2014/ UPDATE... UPDATED TO REMOVE THROUGH LATE AFTERNOON GROUPING FROM ZONE FORECAST PRODUCT. PREV DISCUSSION.../ISSUED 525 PM CST THU FEB 20 2014/ UPDATE...FOR 00Z AVIATION DISCUSSION. AVIATION...00Z AVIATION DISCUSSION. ANTICIPATE MULTIPLE AMENDMENTS THRU AT LEAST 21/06Z PER ACTUAL FLUCTUATIONS IN WINDS...CEILINGS...TSTM...AND RAINFALL IMPACTS. ALONG WITH STRONG PRESSURE GRADIENT CONCERNS ALONG AND AHEAD OF EXPECTED SQUALL LINE EXPECTED TO MOVE ACROSS MID STATE...EMBEDDED SVR TSTMS COULD PRODUCE VRB WIND GUSTS AT OR GREATER THAN 50KTS. AVIATION INTEREST NEED TO PAY SPECIAL ATTENTION TO RAPIDLY CHANGING WX CONDITIONS THRU THE MID STATE THRU AT LEAST 21/06Z. WILL GO WITH A TIME FRAME OF POTENTIAL IMPACTS CKV 21/00Z-21/02Z... BNA 21/01Z-21/03Z...AND CSV 21/03Z-21/05Z...WITH PREDOMINATE MVFR CEILINGS AND IFR VSBYS DURING THESE TIME PERIODS. PREV DISCUSSION.../ISSUED 447 PM CST THU FEB 20 2014/ DISCUSSION... UPDATED TO BREAK OUT LATE AFTERNOON GROUPING IN THE ZONE FORECAST PRODUCT FOR GREATER CLARIFICATION FOR FORECAST THROUGH LATE AFTERNOON HOURS AND FOR TONIGHT. PREV DISCUSSION.../ISSUED 348 PM CST THU FEB 20 2014/ POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT AS STRONG COLD FRONT SWEEPS THROUGH... SHORT TERM...AS OF 330 PM, THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE EXTREME NORTHWESTERN PART OF OUR CWA. INTERMEDIATE 20Z OHX SOUNDING STILL SHOWED A WARM NOSE AROUND 700MB, AS DID THE EARLIER 12Z SOUNDING. HOWEVER, FORECAST RUC SOUNDINGS CONTINUE TO SUGGEST AN EROSION OF THE INHIBITING NOSE THROUGH OUR NORTHWESTERN COUNTIES, AS INDICATED BY THE ONGOING THUNDERSTORMS. RECORD WARMTH WAS RECORDED OVER THE MID STATE TODAY, WITH NASHVILLE EQUALING A RECORD HIGH OF 78 DEGREES. WINDS CONTINUE TO GUST TO BETWEEN 35 AND 40 MPH OVER OUR WESTERN COUNTIES, IN ADVANCE OF THE STORMS. A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR OUR MOST WESTERN COUNTIES, AND IT WOULD NOT BE SURPRISING TO SEE SEVERE WEATHER WATCHES EXTENDED INTO OTHER PARTS OF THE MID STATE LATER THIS EVENING. STILL LOOKS LIKE THE STRONG COLD FRONT, NOW LOCATED BACK OVER SOUTHEASTERN MISSOURI, WILL SWEEP RAPIDLY EASTWARD ACROSS THE MID STATE BETWEEN 00Z AND 06Z THIS EVENING, WITH AN ATTENDANT SQUALL LINE, AND THE EXPECTATION FOR SOME DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND POSSIBLY A FEW TORNADOES AS WELL. THERE WILL BE A SLIGHT CHANCE FOR LINGERING SHOWERS IN THE MORNING, ALONG THE CUMBERLAND PLATEAU. OTHERWISE, TOMORROW SHOULD BRING SOME DRIER AND MUCH QUIETER WEATHER, WITH AFTERNOON HIGHS IN THE 50S. UNSEASONABLY MILD TEMPERATURES REMAIN OVER THE UPCOMING WEEKEND, WITH DAYTIME HIGHS FORECAST TO BE IN THE 60S BOTH SATURDAY AND SUNDAY. LONG TERM...A GENERAL COOL DOWN OCCURS NEXT WEEK, WITH HIGHS FALLING TO THE 40S AND 50S MONDAY AND TUESDAY AND INTO THE 40S FOR WEDNESDAY AND THURSDAY. HAVE TRENDED TOWARD THE COOLER ECMWF FOR THE LATTER PERIODS, AS BOTH GFS AND ECMWF SUGGEST SOME PRETTY GOOD DEEPENING OF UPPER TROUGH BY NEXT WEDNESDAY AND THURSDAY. && .OHX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ009>011-029>034- 063>066-077>080. && 31
Hazardous weather outlook, Feb 20, 5:18 AM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 518 AM CST THU FEB 20 2014 TNZ009>011-029>034-063>066-077>080-211115- MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON- FENTRESS-CANNON-DE KALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY- VAN BUREN- 518 AM CST THU FEB 20 2014 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL MOVE ACROSS THE REGION. DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND MOVE EASTWARD DURING THE EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD CAUSE PONDING OF WATER IN LOW LYING AREAS. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED. TNZ005>008-023>028-056>062-075-093>095-211115- STEWART-MONTGOMERY-ROBERTSON-SUMNER-HOUSTON-HUMPHREYS-DICKSON- CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY- MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES- 518 AM CST THU FEB 20 2014 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL MOVE ACROSS THE REGION. DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND MOVE EASTWARD DURING THE EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD CAUSE PONDING OF WATER IN LOW LYING AREAS. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED. SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER TO MAKE A REPORT VIA FACEBOOK GO TO: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN BOYD 01
In the hours before
Local storm report, Feb 20, 8:47 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
847 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG JOELTON 36.31N 86.87W
02/20/2014 DAVIDSON TN AMATEUR RADIO
16 INCH DIAMETER TREE PARTIALLY BLOCKING UNION HILL
ROAD AT LICKTON PIKE
&&
EVENT NUMBER OHX1400185
SHAMBURGERLocal storm report, Feb 20, 8:48 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
848 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG LEBANON 36.21N 86.32W
02/20/2014 WILSON TN EMERGENCY MNGR
TREE DOWN ACROSS ROAD AT 807 LORI LANE
&&
EVENT NUMBER OHX1400186
SHAMBURGERSpecial weather statement, Feb 20, 8:52 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
852 PM CST THU FEB 20 2014
TNZ060>062-075-094-095-210330-
BEDFORD-GILES-LAWRENCE-MARSHALL-MAURY-RUTHERFORD-
852 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...GILES...LAWRENCE...
MARSHALL...MAURY AND RUTHERFORD COUNTIES...
AT 850 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
LEWISBURG TO 13 MILES NORTH OF PULASKI TO LEXINGTON...MOVING EAST AT
40 MPH.
SOME LOCATIONS IN THE PATH INCLUDE FIVE POINTS...CHAPEL HILL...
LYNNVILLE...ROVER...UNIONVILLE...GOODSPRING...MINOR HILL...PULASKI...
FARMINGTON...LEWISBURG...CORNERSVILLE AND PROSPECT.
HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3500 8743 3536 8718 3563 8675 3584 8633
3531 8663 3530 8669 3525 8675 3526 8682
3503 8683 3499 8684
ROSELocal storm report, Feb 20, 8:58 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG 10 SW LEBANON 36.11N 86.45W
02/20/2014 WILSON TN EMERGENCY MNGR
TREE ACROSS STEWARTS FERRY PIKE EAST OF 840
&&
EVENT NUMBER OHX1400187
SHAMBURGERLocal storm report, Feb 20, 9:29 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 10 NW MURFREESBORO 35.96N 86.52W
02/20/2014 RUTHERFORD TN TRAINED SPOTTER
A TIN ROOF BARN WAS DESTROYED WITH ALSO SOME 5 FOOT
DIAMETER TREES DOWNED NEAR ALLMAVILLE ROAD AND ONE MILE
LANE.
&&
EVENT NUMBER OHX1400188
31Local storm report, Feb 20, 9:57 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
957 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 5 S LINDEN 35.54N 87.84W
02/20/2014 PERRY TN LAW ENFORCEMENT
A FEW TREES WERE BLOWN DOWN. HALF INCH HAIL WAS ALSO
REPORTED.
0704 PM HAIL 5 NNE ASHLAND CITY 36.34N 87.03W
02/20/2014 E1.00 INCH CHEATHAM TN TRAINED SPOTTER
0714 PM HAIL 10 SW SPRINGFIELD 36.40N 87.01W
02/20/2014 E1.00 INCH ROBERTSON TN TRAINED SPOTTER
1 MILE NORTH OF THE ROBERTSON CHEATHAM DAVIDSON COUNTY
LINE...ONE QUARTER INCH DIAMATER HAIL OCCURRED.
0717 PM TSTM WND DMG 6 SW DICKSON 36.02N 87.45W
02/20/2014 DICKSON TN TRAINED SPOTTER
SEVERAL TREES AND LIMBS DOWN WITH SOME BLOCKING ROADS
ACROSS SOUTHWEST DICKSON COUNTY...INCLUDING ON CCC
ROAD...GARNER CREEK ROAD...AND COWEN ROAD. ALSO SOME
POWER OUTAGES REPORTED.
0718 PM FUNNEL CLOUD GREENBRIER 36.42N 86.80W
02/20/2014 ROBERTSON TN TRAINED SPOTTER
STORM SPOTTER REPORTED A FUNNEL CLOUD BETWEEN
COOPERTOWN AND SPRINGFIELD.
0719 PM TSTM WND GST 3 E SPRINGFIELD 36.50N 86.82W
02/20/2014 M89 MPH ROBERTSON TN AMATEUR RADIO
0720 PM TSTM WND DMG 5 SW DICKSON 36.03N 87.44W
02/20/2014 DICKSON TN TRAINED SPOTTER
ESTIMATED 70 MPH WIND GUSTS WHICH CAUSED SEVERAL TREES
TO BE BLOWN DOWN OCCURRED TWO MILES NORTH OF I-40 AT
EXIT 163.
0727 PM TSTM WND GST CROSS PLAINS 36.54N 86.68W
02/20/2014 E80 MPH ROBERTSON TN TRAINED SPOTTER
ESTIMATED 70-80 MPH WIND GUSTS OCCURRED IN CROSS
PLAINS.
0756 PM TSTM WND DMG BELLEVUE 36.08N 86.93W
02/20/2014 DAVIDSON TN AMATEUR RADIO
TREE DOWN ON TEMPLE ROAD SOUTH OF HIGHWAY 100
0759 PM TSTM WND DMG FAIRVIEW 35.98N 87.12W
02/20/2014 WILLIAMSON TN AMATEUR RADIO
TREE DOWN ON HOUSE IN FAIRVIEW
0800 PM TSTM WND DMG SPRING HILL 35.74N 86.92W
02/20/2014 MAURY TN TRAINED SPOTTER
POWER LINES DOWN ON WILLIAMSON COUNTY AND MAURY COUNTY
LINE CAUSING A FIRE
0808 PM TSTM WND DMG 7 NE ASHLAND CITY 36.35N 86.97W
02/20/2014 CHEATHAM TN TWITTER
POWER LINES DOWN ON WOODSON ROAD
0810 PM TSTM WND DMG 5 NW EAGLEVILLE 35.79N 86.72W
02/20/2014 WILLIAMSON TN TRAINED SPOTTER
TRAINED SPOTTER REPORTED TREES DOWN ON HORTON HIGHWAY
NEAR COLLEGE GROVE
0816 PM TSTM WND DMG 4 NE FRANKLIN 35.97N 86.79W
02/20/2014 WILLIAMSON TN TWITTER
NUMEROUS TREES...TRAFFIC LIGHTS AND POWER LINES DOWN IN
THE COOL SPRINGS AREA OF FRANKLIN
0817 PM TSTM WND DMG 4 NE FRANKLIN 35.97N 86.79W
02/20/2014 WILLIAMSON TN LAW ENFORCEMENT
POWER LINES DOWN IN COOL SPRINGS AT BAKERS BRIDGE AND
GALLERIA
0818 PM TSTM WND DMG SPRING HILL 35.74N 86.92W
02/20/2014 MAURY TN AMATEUR RADIO
NUMEROUS TREES DOWN ON CARTERS CREEK ROAD AT WILLIAMSON
CO AND MAURY CO LINE
0821 PM TSTM WND DMG LEIPERS FORK 35.90N 87.00W
02/20/2014 WILLIAMSON TN TWITTER
TREE DOWN ON LEIPERS CREEK ROAD IN WATER VALLEY AREA
0830 PM HAIL SMYRNA 35.98N 86.52W
02/20/2014 E1.00 INCH RUTHERFORD TN TRAINED SPOTTER
0833 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
02/20/2014 DAVIDSON TN TWITTER
TREE DOWN ON 46TH AVE AT IDAHO AVE IN SYLVAN PARK
0840 PM TSTM WND DMG JOELTON 36.31N 86.87W
02/20/2014 DAVIDSON TN AMATEUR RADIO
16 INCH DIAMETER TREE PARTIALLY BLOCKING UNION HILL
ROAD AT LICKTON PIKE
0847 PM TSTM WND DMG LEBANON 36.21N 86.32W
02/20/2014 WILSON TN EMERGENCY MNGR
TREE DOWN ACROSS ROAD AT 807 LORI LANE
0855 PM TSTM WND DMG 10 NW MURFREESBORO 35.96N 86.52W
02/20/2014 RUTHERFORD TN TRAINED SPOTTER
A TIN ROOF BARN WAS DESTROYED WITH ALSO SOME 5 FOOT
DIAMETER TREES DOWNED NEAR ALLMAVILLE ROAD AND ONE MILE
LANE.
0857 PM TSTM WND DMG 10 SW LEBANON 36.11N 86.45W
02/20/2014 WILSON TN EMERGENCY MNGR
TREE ACROSS STEWARTS FERRY PIKE EAST OF 840
&&
EVENT NUMBER OHX1400166 OHX1400167 OHX1400170 OHX1400184 OHX1400168
OHX1400169 OHX1400171 OHX1400172 OHX1400182 OHX1400181 OHX1400174
OHX1400179 OHX1400173 OHX1400176 OHX1400175 OHX1400177 OHX1400178
OHX1400180 OHX1400183 OHX1400185 OHX1400186 OHX1400188 OHX1400187
31The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
4.5 hours before the tornado, 108 km from the path. February 21, 2014.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Surface CAPE
- 196 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 6.5 K/km
Nashville Metro, TN (KBNA), 12:00Z
7.5 hours after it, 108 km from the path. February 21, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87768 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Winchester (BGF), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:35 UTC | 66.2 | 59 | 170° 22 kt | 1007.8 | ||
| 02:55 UTC | 66.2 | 59 | 170° 22 kt | 28 | 1007.5 | |
| 03:15 UTC | 66.2 | 59 | 170° 19 kt | 1007.1 | ||
| 03:35 UTC | 66.2 | 60.8 | 180° 16 kt | 1007.1 | ||
| 03:55 UTC | 66.2 | 60.8 | 180° 16 kt | 36 | 1007.1 | |
| 04:15 UTC | 64.4 | 60.8 | 180° 17 kt | 1006.8 | ||
| 04:35 UTC | 57.2 | 55.4 | 220° 13 kt | 21 | 1009.1 | |
| 04:55 UTC | 57.2 | 55.4 | 220° 10 kt | 1009.5 | ||
| 05:15 UTC | 57.2 | 57.2 | 200° 7 kt | 1008.5 | ||
| 05:35 UTC | 57.2 | 55.4 | 220° 9 kt | 1009.1 | ||
| 05:55 UTC | 57.2 | 57.2 | 3 kt | 1008.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the touchdown began at 04:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:24 UTC | TSTM WND DMG | 9 Se Murfreesboro | Rutherford, TN | A TREE WAS REPORTED DOWN ACROSS INTERSTATE 24 BLOCKING LANES NEAR MILE MARKER 89. |
| 03:30 UTC | TSTM WND DMG | 4 Wsw Shelbyville | Bedford, TN | LARGE TREE BLOCKING COMSTOCK ROAD |
| 03:35 UTC | TSTM WND DMG | Shelbyville | Bedford, TN | TREE AND POWER LINES DOWN ON EAST LANE STREET |
| 03:38 UTC | TSTM WND DMG | 6 Ene Bell Buckle | Bedford, TN | A TREE WAS REPORTED DOWN ON HIGHWAY 64 EAST IN BEECHGROVE. THE TREE WAS BLOCKING THE ROAD. |
| 03:48 UTC | TSTM WND DMG | 3 E Petersburg | Lincoln, TN | TREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE ROAD. |
| 03:53 UTC | TSTM WND DMG | 1 Ese Lynchburg | Moore, TN | DAMAGE REPORTED NEAR THE 3500 BLOCK OF GRIFFIN ROAD. THE ROOF OF A BACK PORCH WAS TORN OFF AND BLOWN SEVERAL HUNDRED YARDS. SEVERAL TREES WERE SNAPPED. |
| 03:53 UTC | TORNADO | 1 Sw Marble Hill | Moore, TN | THIS TORNADO DAMAGED SEVERAL BARN AND FARM STRUCTURES ALONG MARBLE HILL ROAD TEARING THE SIDE COMPLETELY OFF OF ONE. A WELL BUILT HOME SUSTAINED VERY MINOR SIDING DAMAGE. LARGE HARDWOOD TREES WERE UPROOTED ALONG ITS 1.6 |
| 03:57 UTC | TSTM WND DMG | 6 Sse Lynchburg | Moore, TN | DAMAGE ON MARBLE HILL ROAD. SEVERAL TREES SNAPPED. |
| 04:02 UTC | TSTM WND DMG | 5 W Winchester | Franklin, TN | DAMAGE ALONG OLD HOLLOW ROAD AND ABOUT 1/4-1/2 MILE ENE. ROOF ONE ONE SHED WAS BLOWN INTO A HOME PRODUCING SIGNIFICANT DAMAGE. ANOTHER TIN ROOF OF A SHED WAS BLOWN ONTO A HOME. AN APPROX 20 BY 80 HAY BARN WAS BLOWN ABOUT |
| 04:08 UTC | TSTM WND DMG | 5 W Winchester | Franklin, TN | DAMAGE ALONG OLD HOLLOW ROAD AND ABOUT 1/4-1/2 MILE ENE. ROOF ONE ONE SHED WAS BLOWN INTO A HOME PRODUCING SIGNIFICANT DAMAGE. ANOTHER TIN ROOF OF A SHED WAS BLOWN ONTO A HOME. AN APPROX 20 BY 80 HAY BARN WAS BLOWN ABOUT |
| 04:08 UTC | TORNADO | 6 W Winchester | Franklin, TN | THIS VERY BRIEF TORNADO TOUCHED DOWN AROUND THE TIMS FORD LAKE AREA JUST WEST OF WILEY ROAD. SEVERAL TREES WERE SNAPPED OR UPROOTED. A LARGE OUTBUILDING WAS DESTROYED AND A HOME SUSTAINED ROOF DAMAGE. ANOTHER HOME SUSTAI |
| 04:12 UTC | TSTM WND DMG | 5 Ne Centertown | Warren, TN | A VEHICLE WAS BLOWN OFF THE ROAD ON JUDGE WARREN ROAD AND TREES WERE REPORTED DOWN ON COOPER ROAD0 |
| 04:15 UTC | TSTM WND DMG | 7 Nw Manchester | Coffee, TN | A COUPLE TREES WERE BLOWN DOWN ALONG I-24 NEAR THE 101 MILE MARKER. |
| 04:23 UTC | TORNADO | 2 Wnw Alto | Franklin, TN | A TORNADO TOUCHED DOWN IN THE ESTILL SPRINGS/WILDER CHAPEL COMMUNITIES IN NORTHEAST FRANKLIN COUNTY TN. THIS SHORT-LIVED TORNADO INITIALLY SNAPPED TREES ALONG AND WEST OF OAK GROVE RD. ALONG WILDER CHAPEL ROAD...A LARGE |
| 04:25 UTC | TSTM WND DMG | 11 Ne Winchester | Franklin, TN | SEVERAL LARGE TREES WERE SNAPPED OR UPROOTED ON WILDERS CHAPEL ROAD. |
| 04:25 UTC | TSTM WND DMG | 3 E Petersburg | Lincoln, TN | TREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE ROAD. |
| 04:29 UTC | TORNADO | 11 Wnw Tracy City | Coffee, TN | AN EF1 TORNADO TOUCHED DOWN ALONG I-24 AROUND 3 MILES NW OF PELHAM DAMAGING TWO BILLBOARDS. SEVERAL TREES WERE UPROOTED ALONG BETSY WILLIS ROAD. A FARM ON HWY 41 SUFFERED SIGNIFICANT DAMAGE WITH 3 GRAIN SILOS AND AN OUTB |
| 04:30 UTC | TSTM WND DMG | 11 Wnw Tracy City | Coffee, TN | PUBLIC REPORTED SEVERAL GRAIN SILOS WERE DAMAGED AND DESTROYED ALONG HIGHWAY 41 NEAR BETSY WILLIS ROAD IN HILLSBORO. DEBRIS WAS BLOWN ACROSS THE HIGHWAY INTO ADJACENT FIELDS. POSSIBLE TORNADO. |
| 04:35 UTC | TSTM WND DMG | Dunlap | Sequatchie, TN | REPORTS OF TREES DOWN ACROSS THE COUNTY. |
| 04:50 UTC | TSTM WND DMG | Gruetli-Laager | Grundy, TN | PUBLIC REPORTED SEVERAL TREES DOWN ON ROADS AROUND GRUETLI-LAAGER AND PALMER INCLUDING COLONY ROAD. |
| 05:25 UTC | TSTM WND DMG | South Pittsburg | Marion, TN | *** 1 INJ *** SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME. |
| 05:25 UTC | TSTM WND DMG | South Pittsburg | Marion, TN | SEVERAL TREES DOWN ACROSS THE COUNTY WITH STRUCTURAL DAMAGE TO A MOBILE HOME. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of February 20, 2014
33 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 20 | 2:25 PM CST | EF2 | Pike, IL | 12.1 | 80 | 1 | ||
| February 20 | 2:48 PM CST | EF0 | Morgan, IL | 0.3 | 25 | |||
| February 20 | 2:52 PM CST | EF0 | Morgan, IL | 8.2 | 50 | |||
| February 20 | 3:43 PM CST | EF0 | Sangamon, IL | 0.2 | 75 | $30,000 | ||
| February 20 | 3:57 PM CST | EF1 | Bond, IL | 12.3 | 50 | |||
| February 20 | 3:57 PM CST | EF1 | Sangamon, IL | 8.3 | 300 | $990,000 | ||
| February 20 | 4:09 PM CST | EF2 | Montgomery, IL | 22.4 | 200 | 1 | $600,000 | |
| February 20 | 4:36 PM CST | EF1 | Fayette, IL | 4.8 | 50 | |||
| February 20 | 4:39 PM CST | EF1 | Pemiscot, MO | 0.2 | 70 | 5 | $75,000 | |
| February 20 | 4:40 PM CST | EF1 | Jackson, IL | 0.4 | 50 | $10,000 | ||
| February 20 | 4:40 PM CST | EF0 | Shelby, IL | 0.3 | 50 | |||
| February 20 | 4:41 PM CST | EF1 | Pemiscot, MO | 0.0 | 25 | $10,000 | ||
| February 20 | 4:54 PM CST | EF1 | Effingham, IL | 1.5 | 100 | $80,000 | ||
| February 20 | 5:43 PM CST | EF0 | Edgar, IL | 3.0 | 75 | |||
| February 20 | 7:40 PM EST | EF0 | Montgomery, IN | 7.5 | 40 | $75,000 | ||
| February 20 | 6:42 PM CST | EF0 | Webster, KY | 6.2 | 125 | $30,000 | ||
| February 20 | 7:11 PM CST | EF0 | Walthall, MS | 0.5 | 40 | $5,000 | ||
| February 20 | 7:12 PM CST | EF0 | Caldwell, KY | 1.6 | 125 | $8,000 | ||
| February 20 | 7:48 PM CST | EF0 | Marion, MS | 0.5 | 50 | $15,000 | ||
| February 20 | 9:32 PM EST | EF0 | Rush, IN | 0.0 | 25 | $12,000 | ||
| February 20 | 8:33 PM CST | EF1 | Evangeline Parish, LA | 2.6 | 75 | $50,000 | ||
| February 20 | 8:45 PM CST | EF1 | Lawrence, AL | 10.7 | 450 | |||
| February 20 | 8:51 PM CST | EF1 | Lauderdale, AL | 1.8 | 400 | |||
| February 20 | 8:55 PM CST | EF1 | Lauderdale, AL | 2.7 | 500 | 1 | ||
| February 20 | 9:05 PM CST | EF1 | Limestone, AL | 2.7 | 500 | |||
| February 20 | 10:14 PM EST | EF1 | Ripley, IN | 0.8 | 50 | $100,000 | ||
| February 20 | 9:28 PM CST | EF1 | Jones, MS | 4.6 | 100 | $400,000 | ||
| February 20 | 9:50 PM CST | EF0 | Jones, MS | 0.6 | 50 | $10,000 | ||
| February 20 | 9:53 PM CST | EF1 | Moore, TN | 1.6 | 400 | |||
| February 20 | 10:53 PM EST | EF0 | Montgomery, OH | 2.0 | 80 | $150,000 | ||
| February 20 | 10:08 PM CST | EF1 | Franklin, TN | 1.1 | 100 | |||
| February 20 | 10:23 PM CST | EF1 | Franklin, TN | 2.0 | 400 | |||
| February 20 | 12:54 AM EST | EF0 | Delaware, OH | 0.1 | 80 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.